“When I have to go to the bathroom in the middle of the night, I walk like an 80 year old woman. Dr. Nieder, I am only 48. There is something seriously wrong!” Lately, this complaint comes one or two times a week from peri-menopausal women. (Peri=around so peri-menopause is defined as around the time of menopause). Similar to my recent Hot Flash post, I started thinking about their complaints from my own experience. It hit me–I don’t ache like I used to. Yes, I exercise more now than in my mid-40’s but not as much as three years ago yet I don’t ache as badly as then. Why? Research reveals the likely cause of the aches is estrogen deprivation but I cannot find studies that have been done on younger women. And most of the studies are more anecdotal comments about the “anti-estrogen” effect of medications given to women with breast cancer. Many of those patients are unable to tolerate the therapy because their joints hurt too badly. In addition, all the studies on joint pain and estrogen loss have been done on post-menopausal women.
What dawned on me is that the reduction in pain occurred about the same time I started sleeping again and the hot flashes were reduced. An “AH HA” moment indeed. But I’m an “N of one” which means my experience is unique to me and not statistically significant. I am only surmising that my patients will also improve based on my experience and the fact that my older patients are not complaining as much as my peri-menopausal patients are. Let’s hope these studies get done so I can give my patients facts instead of just life experience.
In the meantime, keep walking and staying optimistic. It will get better.
1. Qamar J. Khan, Anne P. O’Dea, and Priyanka Sharma, “Musculoskeletal Adverse Events Associated with Adjuvant Aromatase Inhibitors,” Journal of Oncology, vol. 2010, Article ID 654348, 8 pages, 2010. doi:10.1155/2010/654348
2.Estrogen alone and joint symptoms in the Women’s Health Initiative randomized trial. Chlebowski RT, et al. Menopause. 2013 Jun;20(6):600-8. doi: 10.1097/GME.0b013e31828392c4.